E-ISSN 2231-3206 | ISSN 2320-4672
 

Case Report 


Delayed-type of hypersensitivity reaction due to piperacillin/tazobactam causing severe thrombocytopenia

Mihir Parekh, Sanket Sheth, Bhalendu Vaishnav, Anusha Mangalampalli.

Cited by (2)

Abstract
Piperacillin/tazobactam is a frequently prescribed and well-tolerated β-lactam antibiotic used in various clinical conditions with favorable side effect profile. Very few cases of piperacillin/tazobactam-induced thrombocytopenia have been reported so far. We report a case of piperacillin/tazobactam-induced delayed thrombocytopenia. A 63-year-old female was being treated with piperacillin/tazobactam for aspiration pneumonia after an episode of seizures. While the patient’s condition rapidly improved after hospitalization, she developed isolated severe thrombocytopenia on the 12th day. Other possible causes of thrombocytopenia were ruled out by appropriate investigations and the possibility of piperacillin/tazobactam-induced thrombocytopenia was kept. Upon discontinuation of piperacillin/tazobactam, her platelet counts improved rapidly. While treating patients with this drug, clinicians should keep the possibility of thrombocytopenia in mind as a rare but potentially serious side effect. Immediate withdrawal of the drug may be life saving in such situations. Moreover, delayed type of reaction with piperacillin/tazobactam warrants caution for clinicians to continue patients on this drug at home after discharge from the hospital, which is not an uncommon scenario in resource limited countries such as India.

Key words: Piperacillin/tazobactam, thrombocytopenia, delayed type of hypersensitivity reaction


 
ARTICLE TOOLS
Abstract
PDF Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Mihir Parekh
Articles by Sanket Sheth
Articles by Bhalendu Vaishnav
Articles by Anusha Mangalampalli
on Google
on Google Scholar


REFERENCES
1. Kumar A, Choudhuri G, Aggarwal R. Piperacillin induced bone marrow suppression: a case report. BMC Clin Pharmacol. 2003;3:2. [DOI via Crossref]    [Pubmed]    [PMC Free Fulltext]   
2. Reichardt P, Handrick W, Linke A, Schille R, Kiess W. Leukocytopenia, thrombocytopenia and fever related to piperacillin/tazobactam treatment – a retrospective analysis in 38 children with cystic fibrosis. Infection. 1999;27:355–6. [DOI via Crossref]    [Pubmed]   
3. Gerber L, Wing EJ. Life-threatening neutropenia secondary to piperacillin/tazobactam therapy. Clin Infec Dis. 1995;21:1047–8. [DOI via Crossref]   
4. Aster RH, Curtis BR, McFarland JG, Bougie DW. Drug-induced immune thrombocytopenia: pathogenesis, diagnosis, and management. J Thromb Haemost. 2009;7:911–8. [DOI via Crossref]    [Pubmed]    [PMC Free Fulltext]   
5. Pérez-Vázquez A, Pastor JM, Riancho JA. Immune thrombocytopenia caused by piperacillin/tazobactam. Clin Infect Dis. 1998;27(3):650–1. [DOI via Crossref]    [Pubmed]   
6. Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. Method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239–45. [DOI via Crossref]    [Pubmed]   
7. George JN, Raskob GE, Shah SR, Rizvi MA, Hamilton SA, Osborne S, et al. Drug-induced thrombocytopenia: a systematic review of published case reports. Ann Intern Med. 1998;129:886–90. [DOI via Crossref]    [Pubmed]   
8. Fass RJ, Copelan EA, Brandt JT, Moeschberger ML, Ashton JJ. Plateletmediated bleeding caused by broad spectrum penicillins. J Infect Dis. 1987;155(6):1242–8. [DOI via Crossref]    [Pubmed]   

This Article Cited By the following articles

Hematologic adverse effects induced by piperacillin–tazobactam: a systematic review of case reports
Int J Clin Pharm 2020; 42(4): 1026.

1
 
Piperacillin/tazobactam
Reactions Weekly 2016; 1607(1): 344.

2
 
How to Cite this Article
Pubmed Style

Mihir Parekh, Sanket Sheth, Bhalendu Vaishnav, Anusha Mangalampalli. Delayed-type of hypersensitivity reaction due to piperacillin/tazobactam causing severe thrombocytopenia. Natl J Physiol Pharm Pharmacol. 2016; 6(3): 266-268. doi:10.5455/njppp.2016.6.12012016117


Web Style

Mihir Parekh, Sanket Sheth, Bhalendu Vaishnav, Anusha Mangalampalli. Delayed-type of hypersensitivity reaction due to piperacillin/tazobactam causing severe thrombocytopenia. https://www.njppp.com/?mno=215098 [Access: June 01, 2022]. doi:10.5455/njppp.2016.6.12012016117


AMA (American Medical Association) Style

Mihir Parekh, Sanket Sheth, Bhalendu Vaishnav, Anusha Mangalampalli. Delayed-type of hypersensitivity reaction due to piperacillin/tazobactam causing severe thrombocytopenia. Natl J Physiol Pharm Pharmacol. 2016; 6(3): 266-268. doi:10.5455/njppp.2016.6.12012016117



Vancouver/ICMJE Style

Mihir Parekh, Sanket Sheth, Bhalendu Vaishnav, Anusha Mangalampalli. Delayed-type of hypersensitivity reaction due to piperacillin/tazobactam causing severe thrombocytopenia. Natl J Physiol Pharm Pharmacol. (2016), [cited June 01, 2022]; 6(3): 266-268. doi:10.5455/njppp.2016.6.12012016117



Harvard Style

Mihir Parekh, Sanket Sheth, Bhalendu Vaishnav, Anusha Mangalampalli (2016) Delayed-type of hypersensitivity reaction due to piperacillin/tazobactam causing severe thrombocytopenia. Natl J Physiol Pharm Pharmacol, 6 (3), 266-268. doi:10.5455/njppp.2016.6.12012016117



Turabian Style

Mihir Parekh, Sanket Sheth, Bhalendu Vaishnav, Anusha Mangalampalli. 2016. Delayed-type of hypersensitivity reaction due to piperacillin/tazobactam causing severe thrombocytopenia. National Journal of Physiology, Pharmacy and Pharmacology, 6 (3), 266-268. doi:10.5455/njppp.2016.6.12012016117



Chicago Style

Mihir Parekh, Sanket Sheth, Bhalendu Vaishnav, Anusha Mangalampalli. "Delayed-type of hypersensitivity reaction due to piperacillin/tazobactam causing severe thrombocytopenia." National Journal of Physiology, Pharmacy and Pharmacology 6 (2016), 266-268. doi:10.5455/njppp.2016.6.12012016117



MLA (The Modern Language Association) Style

Mihir Parekh, Sanket Sheth, Bhalendu Vaishnav, Anusha Mangalampalli. "Delayed-type of hypersensitivity reaction due to piperacillin/tazobactam causing severe thrombocytopenia." National Journal of Physiology, Pharmacy and Pharmacology 6.3 (2016), 266-268. Print. doi:10.5455/njppp.2016.6.12012016117



APA (American Psychological Association) Style

Mihir Parekh, Sanket Sheth, Bhalendu Vaishnav, Anusha Mangalampalli (2016) Delayed-type of hypersensitivity reaction due to piperacillin/tazobactam causing severe thrombocytopenia. National Journal of Physiology, Pharmacy and Pharmacology, 6 (3), 266-268. doi:10.5455/njppp.2016.6.12012016117